Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 69, NWS JSJ
NWS JSJ issued this flash flood warning at Nov 9, 2023, 6:14 AM CST. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 9, 2023, 6:14 AM CST (12:14 UTC)
- Expired
- Nov 9, 2023, 8:53 AM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 17 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 7:00 AM CST | FLASH FLOOD | 1 E Palo Seco, PR | Local emergency managers indicated that Rio Maunabo is out of its banks, affecting Puente La Garona along road PR-759 in Sector Tumbao, Bo Palo Seco. The road is impassable. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
323
WGCA52 TJSJ 091214
FFWSJU
PRC069-095-109-151-091600-
/O.NEW.TJSJ.FF.W.0069.231109T1214Z-231109T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
814 AM AST Thu Nov 9 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning Humacao, Maunabo, Patillas y Yabucoa in Puerto
Rico...
* Until noon AST.
* At 814 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Yabucoa, Maunabo, Humacao, Patillas, Emajagua, Martorell, Playita,
La Fermina, Palmas, Anton Ruiz, Punta Santiago, Rosa Sanchez, El
Negro, Comunas, Palo Seco, Candelero Arriba, Lamboglia, Bajandas
and Yaurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1804 6609 1806 6609 1811 6605 1808 6601
1809 6598 1809 6594 1812 6593 1812 6588
1821 6582 1819 6576 1818 6575 1818 6574
1813 6578 1814 6582 1812 6578 1807 6579
1799 6588 1797 6598 1798 6602 1804 6605
FLASH FLOOD...RADAR INDICATED
$$
ICP2 follow-up statements
870
WGCA72 TJSJ 091312
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
912 AM AST Thu Nov 9 2023
PRC069-095-109-151-091600-
/O.CON.TJSJ.FF.W.0069.000000T0000Z-231109T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Maunabo PR-Patillas PR-Yabucoa PR-
912 AM AST Thu Nov 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON AST TODAY FOR
HUMACAO, MAUNABO, PATILLAS AND YABUCOA COUNTIES...
At 912 AM AST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing, particularly in Maunabo,
where emergency managers reported that Rio Maunabo is out of its
banks, affecting road PR-759 in Sector Tumbao of Bo Palo Seco near
Puente La Garona. This road is impassable.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Yabucoa, Maunabo, Humacao, Patillas, Emajagua, Martorell, Playita,
La Fermina, Palmas, Anton Ruiz, Punta Santiago, Rosa Sanchez, El
Negro, Comunas, Palo Seco, Candelero Arriba, Lamboglia, Bajandas
and Yaurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1804 6609 1806 6609 1811 6605 1808 6601
1809 6598 1809 6594 1812 6593 1812 6588
1821 6582 1819 6576 1818 6575 1818 6574
1813 6578 1814 6582 1812 6578 1807 6579
1799 6588 1797 6598 1798 6602 1804 6605
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP584
WGCA72 TJSJ 091453
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1053 AM AST Thu Nov 9 2023
PRC069-095-109-151-091503-
/O.CAN.TJSJ.FF.W.0069.000000T0000Z-231109T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Maunabo PR-Patillas PR-Yabucoa PR-
1053 AM AST Thu Nov 9 2023
...FLASH FLOOD WARNING FOR HUMACAO, MAUNABO, PATILLAS AND YABUCOA
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
LAT...LON 1804 6609 1806 6609 1811 6605 1808 6601
1809 6598 1809 6594 1812 6593 1812 6588
1821 6582 1819 6576 1818 6575 1818 6574
1813 6578 1814 6582 1812 6578 1807 6579
1799 6588 1797 6598 1798 6602 1804 6605
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 2:46 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Nov 9, 2:46 AM CST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service San Juan PR 446 AM AST Thu Nov 9 2023 .SYNOPSIS... Expect a wet and unsettled weather pattern throughout the weekend as plenty of moisture interacts with a short-wave trough. Due to saturated soils, there is an increased potential for urban, river and life-threatening flash flooding, as well as mudslides and rockfall. A drying pattern will start late in the weekend into next week. Breezy conditions are expected later today, Small Craft Should Exercise Caution. There is a moderate risk of rip currents for the north oriented beaches of Puerto Rico from Rincon to Ceiba, as well as for most of Culebra's beaches, the northern and western beaches of St. Thomas and the easternmost beaches of St. Croix. && .SHORT TERM...Today through Saturday... A very active night unfolded, yielding several Flood Advisories and Flash Flooding for municipalities across northern Puerto Rico, with the latter issued for Bayamon, Catano, Guaynabo, and Toa Baja. Until 4 AM AST, Doppler radar estimated between 1-3 inches of rain fell, with isolated higher amounts, during that time across that area. Convective activity continued developing and organizing throughout the night over the Caribbean waters and eastern/northeastern Puerto Rico. Low-level convergence along with divergence aloft prevails over the region. Therefore, expect shower and thunderstorm development to persist through the morning hours, with an advective pattern impacting the eastern third of Puerto Rico and lesser islands. The polar trough that has been influencing the local weather pattern will continue lifting north. However, a short-wave trough is currently developing aloft stemming from the aforementioned polar trough. Model guidance suggests this short-wave trough will strengthen as it meanders over the local islands through at least Saturday. This feature will maintain increased vorticity aloft, 500 mb temperatures between -8 to -7 degrees Celsius, and near normal to above normal lapse rates. Additionally, 250 mb heights and 1000- 500mb thicknesses will fall during this time promoting favorable weather conditions for deep convective development. This favorable dynamic setup will combine with plenty of tropical moisture. The latest imagery from the Polar Blended-Percent of Normal Total Precipitable water (TPW) indicates between 140%-150% of above TPW spread between Puerto Rico and the northeastern Leeward Islands. Precipitable water values above 2.0 inches will prevail for the duration of the short-term forecast. Both ECMWF and GFS Galvez- Davison Index indicate substantial low-level moisture convergence with isolated to scattered thunderstorms capable of producing heavy rain every day. Therefore, expect a wet and unsettled weather pattern through the weekend as plenty of moisture interacts with the short-wave trough. Due to saturated soils, there is an increased potential for urban, river and life-threatening flash flooding, as well as mudslides and rockfall. Please continue to monitor for any advisories or warnings issued by our office as this event unfolds. && .LONG TERM...Sunday through Thursday... Current model guidance indicates a drying pattern for the long term period. To start the next week precipitable water (PWAT) values will still be at around 1.8 to 2 inches, at the higher end of normal values to slightly above normal values for this time of the year. However, drier air will filter in late Sunday and during the workweek, with only patches of low-level moisture pushing PWAT values to around 1.75 inches. Low concentrations of Saharan Dust will also filter into the area through at least Tuesday. A mid-to upper-level ridge over the central Caribbean will build throughout the period, promoting drier air aloft. At surface level a high pressure system will build across the western and central Atlantic into early next week, promoting stronger trade winds across the northeastern Caribbean. Uncertainty remains in the forecast due to discrepancies between the GFS and the ECMWF. The GFS develops a surface low across the western Caribbean which influences moisture content and wind direction across the local islands late in the period. On the other hand the ECMWF suggest drier air aloft. The forecast remains leaning towards climatology for the late long term period, please stay tuned for future updates. Passing shower activity is forecast across eastern Puerto Rico and the USVI during the night and early morning hours. Afternoon shower and thunderstorm activity is forecast mainly for western Puerto Rico each day, due sea breeze convergence and local effects. && .AVIATION... An active weather pattern will persist through the forecast period. Sct-Num SHRA/SCT-TSRA will affect the local flying area today. TEMPO MVFR/IFR conds and widespread mtn obscurations can be expected. Variable sfc winds from up to 10kt until 09/14Z then 10 to 15 kt thereafter with sea breeze variations. Locally higher gusts near/in TSRA throughout the period. && .MARINE... CARICOOS buoys indicate around 3 foot wave heights across nearshore waters. Buoys near San Juan, Arecibo and Rincon indicate a minor swell with periods of 11-13 seconds. This swell will slowly dissipate throughout the rest of the week. A developing surface ridge in the western Atlantic will bring moderate to locally fresh easterly winds across the local waters starting today. Small Craft Should Exercise Caution. These choppy conditions are expected through the weekend. There is a moderate risk of rip currents for the north oriented beaches of Puerto Rico from Rincon to Ceiba, as well as for most of Culebra's beaches, the northern and western beaches of St. Thomas and the easternmost beaches of St. Croix. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && CVB,MRR,ICP
Hazardous weather outlook, Nov 9, 2:42 AM CST, 3 hours 32 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 427 AM AST jueves 9 de noviembre de 2023 AMZ711>745-PRZ001>013-100830- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la costa del Atlántico y del Caribe- 427 AM AST jueves 9 de noviembre de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas de aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, calles, riachuelos y canales. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índices de calor de 102 a 107 grados a través de las áreas urbanas y costeras. Agotamiento por calor posible con una exposición prolongada. .Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través de las aguas del noroeste del Atlántico y el Pasaje de Mona. .Corrientes Marinas...Las corrientes marinas que amenacen la vida son posibles en la zona de oleaje particularmente a lo largo del norte, este y oeste, Vieques y Culebra. . DÍAS DOS A SIETE...Viernes a miércoles Se espera un riesgo elevado de inundaciones urbanas y de riachuelos cada día hasta el viernes, y permanecerá elevado para el oeste cada día. Se esperan índices de calor de 102 a 107 cada tarde para las áreas urbanas y costeras. Los vientos aumentarán para el final de la semana laboral. El riesgo de corrientes marinas permanecerá moderado. Las condiciones marinas se deteriorarán en la última parte de la semana hasta el fin de semana. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-100830- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 427 AM AST jueves 9 de noviembre de 2023 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en las carreteras y áreas mal drenadas. Las inundaciones de riachuelos urbanos y pequeños son posibles. .Calor Excesivo...Índices de calor de 102 a 107 grados a través de las islas. Agotamiento por calor posible con una exposición prolongada. .Corrientes Marinas...Las corrientes marinas que amenacen la vida son posibles en la zona de oleaje de todas las islas. .DÍAS DOS A SIETE...Viernes a miércoles Se espera un riesgo elevado de inundaciones urbanas y de riachuelos cada día hasta el viernes. Se esperan índices de calor de 102 a 107 cada tarde para las áreas urbanas y costeras. Los vientos aumentarán para el final de la semana laboral. El riesgo de corrientes marinas permanecerá moderado. Las condiciones marinas se deteriorarán en la última parte de la semana hasta el fin de semana. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Local storm report, Nov 9, 2:00 AM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
400 AM AST Thu Nov 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM Flash Flood 1 WSW Candelaria Arenas 18.42N 66.23W
11/09/2023 Toa Baja PR Emergency Mngr
Toa Baja EM reported a car trapped in flood
waters along road PR-865 in Villa Clemente,
near American Gas Station. EM and Fire
Department tow truck removed the car from
the area. No one was injured.
&&
ICPLocal storm report, Nov 9, 2:38 AM CST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
438 AM AST Thu Nov 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM Flash Flood 2 ESE Catano 18.43N 66.11W
11/09/2023 Guaynabo PR Emergency Mngr
Emergency managers (Control) reported Ave.
Ponce de Leon in Bo Amelia, Guaynabo,
impassable due to flash flooding.
&&
ICPLocal storm report, Nov 9, 2:46 AM CST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
446 AM AST Thu Nov 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Flash Flood Sabana Seca 18.43N 66.19W
11/09/2023 Toa Baja PR Emergency Mngr
Emergency Managers (Control) and 911 Call
Center reported road PR-867 around km 0.4
impassable due to flash flood waters near
Sector Cuatro Cuerdas, Bo Sabana Seca, Toa
Baja.
&&
ICPThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 7:28 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 8, 8:15 PM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Nov 8, 11:56 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 12:22 AM CST | Flash Flood Warning | JSJ | 3 hr | |
| Nov 9, 1:01 AM CST | Areal Flood Advisory | JSJ | 4 hr | |
| Nov 9, 1:30 AM CST | Areal Flood Advisory | JSJ | 4 hr | |
| Nov 9, 2:07 AM CST | Flash Flood Warning | JSJ | 71 min | |
| Nov 9, 3:17 AM CST | Areal Flood Advisory | JSJ | 103 min | |
| Nov 9, 3:18 AM CST | Areal Flood Advisory | JSJ | 102 min | |
| Nov 9, 5:22 AM CST | Areal Flood Advisory | JSJ | 52 min | |
| Nov 9, 8:53 AM CST | Areal Flood Advisory | JSJ | 67 min | |
| Nov 9, 1:13 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 1:46 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 2:23 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 2:41 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 3:11 PM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Nov 9, 4:19 PM CST | Areal Flood Advisory | JSJ | 56 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.